Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Third Degree Heart Block During Spinal Anesthesia for Cesarean Delivery: A Case in a Healthy Parturient
Abstract Number: S 74
Abstract Type: Case Report/Case Series
Adverse cardiovascular effects of spinal anesthesia include hypotension, dysrythmias/bradycardia, and cardiac arrest, likely due to intracardiac reflexes and imbalanced autonomic tone. In healthy parturients undergoing elective Cesarean delivery (CD), risks of an arrhythmia may be minimal; however, it can be more dangerous in those with cardiac risk factors. We describe a case of third degree AV block and hypotension during spinal anesthesia for CD in a healthy 34 yo woman with a background phenylephrine (PE) infusion.
A healthy 34 yo woman G2P1 with uncomplicated pregnancy at term (83 kg, 1.57m tall) was scheduled for elective repeat CD. Prior CD was due to arrest of dilatation in the setting of preeclampsia. Plan was made for spinal anesthesia with 1.6 ml hyperbaric 0.75% bupivacaine and fentanyl 10mcg.
Baseline blood pressure (BP) was 122/86 mmHg, SpO2 100% on RA, and ECG normal sinus rhythm (NSR) at 69 bpm. She was co-loaded with 750 ml of LR through an 18G IV and a spinal was placed in the sitting position at L4-L5. She was placed in left uterine displacement (LUD), an infusion of PE started at 25 mcg/min, and O2 given via face mask. Immediately after spinal, BP was 150/120, HR 98. One minute later, BP was 83/41, HR 64. PE infusion was increased to 50 mcg/min and 160 mcg of PE was given IV. She had dizziness and nausea, and ECG showed worsening bradycardia, progressing over one minute to Mobitz type I, and then to third degree AV block at 29bpm with no detectable NIBP. She was conscious throughout. Her legs were elevated to improve venous return, LUD was confirmed, and ephedrine 10 mg and atropine 0.4 mg were given IV. Over the next 2 minutes, HR increased to 129 bpm, BP to 196/84, NSR was restored, and she noted a headache. Her BP and HR over the next 3 minutes returned to 144/77 and 115. Her dizziness and nausea improved. She had a bilateral T4 level to pinprick. CD was uneventful without recurrence of dysrythmia and a healthy baby (Apgar scores 8/9) was delivered. The patient was monitored with single lead ECG for 24 hrs postop and cardiology was consulted. A postop 12-lead ECG and TTE were normal, and no further workup was recommended.
Third-degree AV block, while rare, has been described in the setting of spinal anesthesia. Our patient had a prior history of preeclampsia, and under usual care including co-loading and PE infusion developed complete AV block. It is unclear if her prior preeclampsia increased her susceptibility. Recent literature suggests parturients may have more cardiovascular risk factors; in them, significant dysrhythmias may be riskier. Perhaps in these patients, a heightened awareness of dysrhythmia associated with spinal anesthesia is needed. Future considerations should include whether ECG markers such as calculated PR interval could be linked to earlier detection and treatment.
1. Reg Anesth 1995;20:41-44.
2. Anesthesiology 2011;115:963-972.